In the days just after your heart attack, you may need to restrict your physical activity. You may be told to avoid straining on the toilet, and activities such as walking are limited while you are in the hospital. You may leave the hospital not sure what activities are safe for you to do. You may fear that sex will cause another heart attack or even death. Many couples avoid sex because they believe that sex is risky.
You may have an exercise test before or shortly after you leave the hospital. This test helps determine a safe level of activity for you. Sex is a mild to moderate exercise. Most people are able to have sex after leaving the hospital. In some cases, your provider may advise a delay until you are stronger.
If you have chest pain during sex, talk with your provider about it. Changing your medicine may solve the problem.
Will the medicine Iâ€™m taking affect my ability to enjoy sex?
Medicines, such as those to treat high blood pressure or heart problems, can lower your interest in sex. Medicines may also cause trouble having erections, and trouble having orgasms. Tell your healthcare provider if you have these problems. Talk about the things that are bothering you, even if it feels embarrassing. Your provider may be able to change your prescription, which may fix the problem.
Donâ€™t take medicines to treat erectile dysfunction, such as Viagra, unless you discuss it with your provider first. Taking an ED drug while you are taking nitrate medicines for chest pain could cause your blood pressure to get dangerously low, and you could get dizzy, faint, or even have a heart attack or stroke.
What can I do to feel more comfortable about having sex?
Sex is a normal and healthy part of relationships and is often important to how you feel about yourself. To avoid needless fear and worry, ask your healthcare provider about sex after a heart attack before you leave the hospital.
To help you feel more comfortable about sex after a heart attack:
Talk to your sexual partner about fears or concerns.
Donâ€™t have sex right after a heavy meal.
Have sex when you feel rested.
Follow the full course of treatment prescribed by your healthcare provider. This helps your heart be in good shape for most types of physical activity, including sex. This includes taking care of your health. For example, try to get at least 7 to 9 hours of sleep each night. Eat a healthy diet and try to keep a healthy weight. If you smoke, try to quit. If you want to drink alcohol, ask your healthcare provider how much is safe for you to drink. Learn ways to manage stress. Exercise according to your healthcare provider’s instructions.
See a counselor. Counseling may help you and your partner know what to expect and feel less afraid.
For more information about heart disease and sexuality, contact support groups in your area or:
Adult Advisor 2015.1 published by RelayHealth. Last modified: 2014-08-26 Last reviewed: 2014-08-26
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Sex After a Heart Attack: References
Arruda-Olson, AM, Mahoney, DW, Nehra, A, et al. Cardiovascular effects of sildenafil during exercise in men with known or probable coronary artery disease: a randomized crossover trial. JAMA 2002; 287:719.
Bohlen, JG, Held, JP, Sanderson, MO, Patterson, RP. Heart rate, rate-pressure product, and oxygen uptake during four sexual activities. Arch Intern Med 1984; 144:1745.
Bush, HS. Safe use of sildenafil in patients with coronary artery disease. Cleve Clin J Med 2001; 68:349.
DeBusk, RF. Evaluating the cardiovascular tolerance for sex. Am J Cardiol 2000; 86:51F.
Hellerstein, HK, Friedman, EH. Sexual activity and the postcoronary patient. Arch Intern Med 1970; 125:987.
Nemec, ED, Mansfield, L, Kennedy, JW. Heart rate and blood pressure responses during sexual activity in normal males. Am Heart J 1976; 92:274.
Stauffer, JC, Ruiz, V, Morard, JD. Subaortic obstruction after sildenafil in a patient with hypertrophic cardiomyopathy. N Engl J Med 1999; 341:700.